Newly diagnosed PMR: After seven months of... - PMRGCAuk

PMRGCAuk

11,796 members21,521 posts

Newly diagnosed PMR

Rue9
Rue9

After seven months of intermittent pains, starting around 7 to 8 on the pain map, my gp got around to blood tests. Esr 37, and other alarming rises and falls in the results. The odd thing is, the pain is about 2 to 3 now, and sometimes no discomfort at all. Reading here, people seem to be suffering an awful lot. I do get stiffness in the mornings, but that goes pretty quickly after moving around, and comes back after sitting for a while, or late at nght. Back in September, i could barely rise from my bed, and thought it was back problems, along with bi lateral rotary cuff. This disease seems to be a bit tricky. Been prescribed 15 mg pred for 3 weeks. Would be curious to find out if others have have had this remissin before prescription. Thank you.

13 Replies
oldestnewest
PMRpro
PMRproAmbassador

I had PMR symptoms for 5+ years before getting pred. Although it never went away altogether, I did have better days and even short better periods in the early years. As time went on I developed bursitis in both hips and that tended to get worse over time so the pain level rose and became more constant. I did aquafit every day Mon-Fri and once I had done that I could move much better and with less pain. Once I started pred though I could immediately move properly - instead of stomping down the stairs one step at a time and crawling up on hands and knees I could walk up with a cup of tea in my hand. After a few days the morning inability to get out of bed improved and I didn't stiffen after a short time sitting.

In my experience, the impression I get is that the underlying autoimmune cause of PMR waxes and wanes over time, both without and with treatment. So the disability before diagnosis may vary from day to day or week to week - and once you are on pred and reducing the dose you may get to a lower dose when it is less active and then have a flare soon afterwards. Everyone is different - no hard and fast rules.

Rue9
Rue9 in reply to PMRpro

Thank you for that, it makes a lot of sense. I am terrified more of the steroids than the pain at present, though.

PMRpro
PMRproAmbassador in reply to Rue9

Just bear in mind that if you have inflammation in your body it is doing invisible damage to it, especially to the cardiovascular system. Pred may reduce that.

I'm not in any way suggesting that this may happen to you but not long after the PMR symptoms ramped up originally I started getting occasional episodes of atrial fibrillation though I didn't know what they were until after I had a reaction to medication and the a/f was diagnosed. Once treated I realised these previous episodes had been a/f. They were well managed with medication until last year - when I had a flare and I had to up the dose a bit. That was fine for a while but the a/f got worse - and I needed a higher dose of pred to stop it. Then I had a real flare in the autumn - all the usual PMR symptoms and they needed 15mg to manage at first. I have tried to reduce the dose since, the PMR is OK but the a/f returns after a few days on 14mg. The cardiologist is of the opinion that the a/f is closely linked to the vasculitis.

Leaving PMR untreated does increase the risk of it progressing to become GCA - and then you need high dose pred or you risk losing your sight.

I’m not entirely clear from your post....Have you started on prednisolone yet ?

Since I started on pred In Jan 2015 I have had no pain at all, except when I forgot to take it, and once when I had a flare.

Yes we do read on this site of people who do suffer pain even when medicated. Some of those I guess are unlucky ones who only had 70 reduction of pain at the beginning , but some may be ‘battling’ , their words, to get down to lower doses, which just does not work. You need the dose you need to counteract the inflammation, and therefore deal with the pain.

If you have not started pred, then PMRpro’s reply is the one to take notice of, as usual!

Rue9
Rue9 in reply to Mary63

Hello, thank you for your reply. Starting Pred from Monday.

Mary63
Mary63 in reply to Rue9

Well I wish you all the very best. Others more knowledgable than me will be along in a while with some good advice about how to taper down slowly on the pred, and pace yourself, and not do too much as you will otherwise feel very tired.

Good luck

No not at all. I wonder if you have the correct diagnosis. Without Pred I could hardly walk, 2 days after my first dose of Pred I could do everything and stayed pretty much like that until I got to 7mgs which was trickier.

Without Pred it was my neck and shoulders which were the worst, but as I'm 'atypical' I may not be a suitable person to go by for experiences!

I had at least a year of general low level flu feelings. I did a number of lifestyle changes to no avail. My PMR came on suddenly and clearly on a flight to Australia, I was very sick on the plane. At the other end, I could hardly walk or lift my arms or legs. I was diagnosed on my return. I think there can be a period like that and then a sudden onset that is unmistakable. You may avoid this by being medicated sooner. I have to say though, Prednisalone took only 2 days to work it’s magic, I was euphoric.

Rue9
Rue9 in reply to SheffieldJane

Glad the meds worked for you and hope you continue to improve. I have low haemoglobin and raised bits and bobs, but being going on and off for months. Thought it was torn ligament. Tbh i am in denial.

SheffieldJane
SheffieldJane in reply to Rue9

I rest there now and then! 🙃

Some might some might not but that’s an unknown and we are all different. Listen to PMRpro as untreated PMR, in a worse case scenario, could cause further problems that can be avoided by taking the steroids. My neighbour had untreated PMR and recently lost his sight as it morphed into GCA. He said to me he didn’t understand the seriousness of the illness. He had typical PMR symptoms some months ago and didn’t seek the treatment I suggested he ought to look into.

It’s not to scare you but you’ve already noted it can be tricky so an understanding that steroids are the only treatment for the inflammation will stand you in good stead. None of us like taking them, but which is the better option. If kept under control with the appropriate dose for you you will reduce easier, just don’t be in a hurry. When you get lower you can come back for advice on tapering. Best wishes.

Rue9
Rue9 in reply to Telian

Thank you for your sound advice. This site is very supportive, without being alarmist. Reassuring, but still resisting the medicine.

You may also like...